Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

August 23, 2021Lancaster County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 23, 2021, 6:48 PM EDT for Lancaster County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 6:48 PM EDT (22:48 UTC)
Expired
Aug 23, 2021, 7:15 PM EDT
In force
27 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 126 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS81 KCTP 232248
SPSCTP

Special Weather Statement
National Weather Service State College PA
648 PM EDT Mon Aug 23 2021
 
PAZ066-232315-
Lancaster PA-
648 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Lancaster County through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paradise, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Paradise, Strasburg, Quarryville, Gap, Wakefield, Smithville,
Intercourse, Christiana, Georgetown, Gordonville, Kirkwood, Little
Britain, Refton, Buck and Rawlinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 7635 4007 7606 4000 7596 3996 7599
      3987 7599 3987 7600 3985 7602 3981 7603
      3980 7605 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7619
TIME...MOT...LOC 2248Z 319DEG 29KT 3998 7612 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:59 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 23, 2:59 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service State College PA
259 PM EDT Mon Aug 23 2021

.SYNOPSIS...
Another round of scattered showers and a few isolated
thunderstorms will occur this afternoon and early evening.

A ridge of high pressure will build east into the region and
help to bring clearing skies, very warm and rather humid
conditions by Tuesday. Scattered afternoon and evening showers
and thunderstorms will be expected each day beginning Wednesday.
Temperatures will continue to be hot and the air humid into the
weekend, with the heat index likely peaking on Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Tracking two areas of showers and isolated thunderstorms this
afternoon. North to south moving showers across eastern half of
the CWA, producing brief heavy downpours as they quickly move
south. As circulation from Henri moves NE, these showers will
also translate in that direction with decreasing shower chances
from west to east. Also tracking a few showers and developing
thundershowers across SW CWA, moving NW to SE. Expect this to
continue for the afternoon hours with the heating of the day,
before diminishing after sunset. As convection diminishes after
sunset, we'll have a warm and muggy night. Some brief
radiational cooling is expected across sheltered areas of NW PA
close to sunrise, as well as a few hours of patchy fog.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
High pressure will bring a welcome quiet weather day on Tuesday.
700MB temps warm and should make it tough for sustained
convection. These warm temperatures aloft will also set the
stage for warm surface temperatures running above average
everywhere. With high surface dewpoints, it will feel very
humid.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Changes to the long-range are very minor. While the details are
not clear at this point, the overall pattern does not change
until after the period ends (next Mon), and the forecast is
high in continuity and persistence.

The heat and humidity still looks like it will peak Thursday
ahead of a cold front approaching from the Great Lakes. We will
have possible heat advisory concerns across the Susq Valley -
mainly just Thursday where early expectations are for HI to
reach AOA 100 for an hour or two in the aftn. 1000-500H
thickness remains AOA 575dam thru the entire long-range period,
signaling hot weather. The front drops in by/on Friday and
there is a minor rise in PoPs just beforehand, with the Thursday
aftn/evening period highest. The front then looks like it will
halt along or just to our south, and lift quickly back to the
N/E. So, despite temps a little cooler (lower is probably better
wording) for the first part of the weekend, the maxes will
still be 4-8F above normal, and mins closer to 10F above normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR outside of showers and thunderstorms this afternoon, most
prevalent across eastern and southwest portions of central PA.
VFR tonight until closer to sunrise when patchy valley fog is
likely to to form. VFR on Tuesday.

Outlook...

Tue...AM fog then VFR.

Wed-Fri...Restrictions possible in scattered afternoon showers
and isolated t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross/Lambert
NEAR TERM...Ross/Lambert
SHORT TERM...Ross/Lambert
LONG TERM...Dangelo
AVIATION...Ross
Hazardous weather outlook, Aug 23, 5:21 AM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
521 AM EDT Mon Aug 23 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
521 AM EDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 4:45 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
445 PM EDT Mon Aug 23 2021

PAZ057-059-232115-
Lebanon PA-Dauphin PA-
445 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Dauphin and
west central Lebanon Counties through 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elizabethville, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harrisburg, Hershey, Colonial Park, Progress, Palmyra, Linglestown,
Annville, Paxtonia, Rutherford, Skyline View, Lawnton, Penbrook,
Cleona, Lykens, Paxtang, Elizabethville, Harper Tavern, Dehart Dam,
Fort Indiantown Gap and Penn National Race Course.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4060 7691 4062 7671 4033 7648 4025 7688
TIME...MOT...LOC 2044Z 345DEG 13KT 4055 7680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 23, 5:20 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
520 PM EDT Mon Aug 23 2021

PAZ057-059-066-232145-
Lancaster PA-Lebanon PA-Dauphin PA-
520 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northwestern
Lancaster, southeastern Dauphin and southwestern Lebanon Counties
through 545 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Skyline View, moving southeast at 25 mph. This storm was part of a
cluster of strong storms.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon, Hershey, Elizabethtown, Lititz, Middletown, Mount Joy,
Palmyra, Linglestown, Manheim, Annville, Hummelstown, East
Petersburg, Cornwall, Paxtonia, Salunga-Landisville, Rutherford,
Skyline View, Maytown, Campbelltown and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4005 7659 4006 7666 4009 7669 4038 7679
      4043 7646 4012 7629
TIME...MOT...LOC 2119Z 334DEG 23KT 4035 7668

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 23, 5:25 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
525 PM EDT Mon Aug 23 2021

PAZ066-232200-
Lancaster PA-
525 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Lancaster County through 600 PM EDT...

At 524 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quarryville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willow Street, Paradise, Strasburg, Quarryville, Wakefield,
Smithville, Georgetown, Kirkwood, Little Britain, Refton and Buck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3997 7627 4003 7609 3991 7599 3987 7599
      3987 7600 3985 7602 3981 7603 3980 7605
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614 3973 7620
TIME...MOT...LOC 2124Z 334DEG 23KT 3992 7616

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 23, 6:12 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
612 PM EDT Mon Aug 23 2021

PAZ065-066-232245-
Lancaster PA-York PA-
612 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of central Lancaster
and southeastern York Counties through 645 PM EDT...

At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Petersburg, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lancaster, Lititz, Millersville, Willow Street, Mount Joy, Manheim,
East Petersburg, Leola, Salunga-Landisville, Rothsville, Strasburg,
Mountville, Quarryville, Delta, Wakefield, Leacock, Smithville,
Holtwood, Shenks Ferry and Safe Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4019 7650 4022 7630 3983 7602 3982 7604
      3981 7603 3980 7605 3979 7606 3972 7625
      3972 7633
TIME...MOT...LOC 2212Z 325DEG 31KT 4010 7637

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 23, 6:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
648 PM EDT Mon Aug 23 2021

PAZ066-232315-
Lancaster PA-
648 PM EDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southeastern
Lancaster County through 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paradise, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paradise, Strasburg, Quarryville, Gap, Wakefield, Smithville,
Intercourse, Christiana, Georgetown, Gordonville, Kirkwood, Little
Britain, Refton, Buck and Rawlinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 7635 4007 7606 4000 7596 3996 7599
      3987 7599 3987 7600 3985 7602 3981 7603
      3980 7605 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7619
TIME...MOT...LOC 2248Z 319DEG 29KT 3998 7612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:25 AM EDTAreal Flood AdvisoryCTPSchuylkill2 hr
Aug 23, 4:45 PM EDTSpecial Weather StatementCTPDauphin30 min
Aug 23, 5:20 PM EDTSpecial Weather StatementCTPLebanon25 min
Aug 23, 5:25 PM EDTSpecial Weather StatementCTPLancaster35 min
Aug 23, 6:12 PM EDTSpecial Weather StatementCTPLancaster33 min
Aug 23, 7:33 PM EDTSpecial Weather StatementCTPFulton27 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.